Advertisement

Distribution of Algebraic Numbers and Metric Theory of Diophantine Approximation

  • V. Bernik
  • V. Beresnevich
  • F. Götze
  • O. Kukso
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 42)

Abstract

In this paper we give an overview of recent results regarding close conjugate algebraic numbers, the number of integral polynomials with small discriminant and pairs of polynomials with small resultants.

Keywords

Diophantine approximation approximation by algebraic numbers discriminant resultant polynomial root separation 

Notes

Acknowledgements

The authors are very grateful to the anonymous referee for the very useful comments. The authors are grateful to SFB701 for its support and making this collaborative work possible.

References

  1. 1.
    D. Badziahin, Inhomogeneous Diophantine approximation on curves and Hausdorff dimension. Adv. Math. 223, 329–351 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    A. Baker, W.M. Schmidt, Diophantine approximation and Hausdorff dimension. Proc. Lond. Math. Soc. 21, 1–11 (1970)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    R.C. Baker, Dirichlet’s theorem on Diophantine approximation. Math. Proc. Camb. Phil. Soc. 83, 37–59 (1978)zbMATHCrossRefGoogle Scholar
  4. 4.
    V. Beresnevich, On approximation of real numbers by real algebraic numbers. Acta Arith. 90, 97–112 (1999)MathSciNetzbMATHGoogle Scholar
  5. 5.
    V. Beresnevich, A Groshev type theorem for convergence on manifolds. Acta Math. Hungar. 94(1–2), 99–130 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    V. Beresnevich, On a theorem of Bernik in the metric theory of Diophantine approximation. Acta Arith. 117, 71–80 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    V. Beresnevich, Rational points near manifolds and metric Diophantine approximation. Ann. Math. (2) 175(1), 187–235 (2012)Google Scholar
  8. 8.
    V. Beresnevich, V. Bernik, M. Dodson, On the Hausdorff dimension of sets of well-approximable points on nondegenerate curves. Doklady NAN Belarusi 46(6), 18–20 (2002)MathSciNetzbMATHGoogle Scholar
  9. 9.
    V. Beresnevich, V. Bernik, E. Kovalevskaya, On approximation of p-adic numbers by p-adic algebraic numbers. J. Number Theor. 111, 33–56 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    V. Beresnevich, D. Dickinson, S. Velani, Measure theoretic laws for lim sup sets. Mem. Am. Math. Soc. 179(846), x+91 (2006)Google Scholar
  11. 11.
    V. Beresnevich, D. Dickinson, S. Velani, Diophantine approximation on planar curves and the distribution of rational points. Ann. Math. (2) 166, 367–426 (2007)Google Scholar
  12. 12.
    V. Beresnevich, V. Bernik, M. Dodson, S. Velani, Classical Metric Diophantine Approximation Revisited. Analytic number theory (Cambridge University Press, Cambridge, 2009), pp. 38–61Google Scholar
  13. 13.
    V. Beresnevich, V. Bernik, F. Götze, On distribution of resultants of integral polynomials with bounded degree and height. Doklady NAN Belarusi 54(5), 21–23 (2010)Google Scholar
  14. 14.
    V. Beresnevich, V. Bernik, F. Götze, The distribution of close conjugate algebraic numbers. Composito Math. 5, 1165–1179 (2010)CrossRefGoogle Scholar
  15. 15.
    V.V. Beresnevich, V.I. Bernik, D. Kleinbock, G.A. Margulis, Metric diophantine approximation: the Khintchine-Groshev theorem for nondegenerate manifolds. Dedicated to Yuri I. Manin on the occasion of his 65th birthday. Mosc. Math. J. 2(2), 203–225 (2002)Google Scholar
  16. 16.
    V.I. Bernik, An application of Hausdorff dimension in the theory of Diophantine approximation. Acta Arith. 42, 219–253 (1983) (In Russian). English transl. in Am. Math. Soc. Transl. 140, 15–44 (1988)Google Scholar
  17. 17.
    V.I. Bernik, The exact order of approximating zero by values of integral polynomials. Acta Arith. 53(1), 17–28 (1989) (In Russian)MathSciNetzbMATHGoogle Scholar
  18. 18.
    V.I. Bernik, M.M. Dodson, Metric Diophantine Approximation on Manifolds, vol. 137. Cambridge Tracts in Mathematics (Cambridge University Press, Cambridge, 1999)Google Scholar
  19. 19.
    V.I. Bernik, D.V. Vasil’ev, Diophantine approximations on complex manifolds in the case of convergence. Vestsı̄ Nats. Akad. Navuk Belarusı̄ Ser. Fı̄z.-Mat. Navuk, 1, 113–115, 128 (2006) (In Russian)Google Scholar
  20. 20.
    V.I. Bernik, D. Kleinbock, G.A. Margulis, Khintchine-type theorems on manifolds: the convergence case for standard and multiplicative versions. Int. Math. Res. Notices 453–486 (2001)Google Scholar
  21. 21.
    V. Bernik, F. Götze, O. Kukso, Bad-approximable points and distribution of discriminants of the product of linear integer polynomials. Chebyshevskii Sb. 8(2), 140–147 (2007)MathSciNetzbMATHGoogle Scholar
  22. 22.
    V. Bernik, N. Budarina, D. Dickinson, A divergent Khintchine theorem in the real, complex, and p-adic fields. Lith. Math. J. 48(2), 158–173 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    V. Bernik, F. Götze, O. Kukso, Lower bounds for the number of integral polynomials with given order of discriminants. Acta Arith. 133, 375–390 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    V. Bernik, F. Götze, O. Kukso, On the divisibility of the discriminant of an integral polynomial by prime powers. Lith. Math. J. 48, 380–396 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    A.S. Besicovitch, Sets of fractional dimensions (IV): On rational approximation to real numbers. J. Lond. Math. Soc. 9, 126–131 (1934)MathSciNetCrossRefGoogle Scholar
  26. 26.
    N. Budarina, D. Dickinson, V. Bernik, Simultaneous Diophantine approximation in the real, complex and p-adic fields. Math. Proc. Camb. Phil. Soc. 149(2), 193–216 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Y. Bugeaud, Approximation by algebraic integers and Hausdorff dimension. J. Lond. Math. Soc. 65, 547–559 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Y. Bugeaud, A. Dujella, Root separation for irreducible integer polynomials, Root separation for irreducible integer polynomials. Bull. Lond. Math. Soc. 43(6), 1239–1244 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Y. Bugeaud, M. Mignotte, On the distance between roots of integer polynomials. Proc. Edinb. Math. Soc. (2) 47, 553–556 (2004)Google Scholar
  30. 30.
    Y. Bugeaud, M. Mignotte, Polynomial root separation. Int. J. Number Theor. 6, 587–602 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    J.-H. Evertse, Distances between the conjugates of an algebraic number. Publ. Math. Debrecen 65, 323–340 (2004)MathSciNetzbMATHGoogle Scholar
  32. 32.
    F. Götze, D. Kaliada, O. Kukso, Counting cubic integral polynomials with bounded discriminants. SubmittedGoogle Scholar
  33. 33.
    G. Harman, Metric Number Theory. LMS Monographs New Series, vol. 18 (Clarendon Press, Oxford, 1998)Google Scholar
  34. 34.
    V. Jarnik, Diophantische approximationen und Hausdorffsches mass. Mat. Sb. 36, 371–382 (1929)zbMATHGoogle Scholar
  35. 35.
    A.Ya. Khintchine, Einige Sätze über Kettenbrüche, mit Anwendungen auf die Theorie der Diophantischen Approximationen. Math. Ann. 92, 115–125 (1924)MathSciNetCrossRefGoogle Scholar
  36. 36.
    D.Y. Kleinbock, G.A. Margulis, Flows on homogeneous spaces and Diophantine approximation on manifolds. Ann. Math. 148, 339–360 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    K. Mahler, An inequality for the discriminant of a polynomial. Michigan Math. J. 11, 257–262 (1964)MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    M. Mignotte, Some useful bounds, in Computer Algebra (Springer, Vienna, 1983), pp. 259–263Google Scholar
  39. 39.
    A. Mohammadi, A.Salehi Golsefidy, S-arithmetic Khintchine-type theorem. Geom. Funct. Anal. 19(4), 1147–1170 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    N. Shamukova, V. Bernik, Approximation of real numbers by integer algebraic numbers and the Khintchine theorem. Dokl. Nats. Akad. Nauk Belarusi 50(3), 30–33 (2006)MathSciNetzbMATHGoogle Scholar
  41. 41.
    V. Sprindžuk, Mahler’s Problem in the Metric Theory of Numbers, vol. 25. Translations of Mathematical Monographs (Amer. Math. Soc., Providence, 1969)Google Scholar
  42. 42.
    V.G. Sprindžuk, Metric Theory of Diophantine Approximations. Scripta Series in Mathematics (V. H. Winston & Sons, Washington, DC; A Halsted Press Book, Wiley, New York-Toronto, London, 1979), p. 156. Translated from the Russian and edited by Richard A. Silverman. With a foreword by Donald J. NewmanGoogle Scholar
  43. 43.
    R.C. Vaughan, S. Velani, Diophantine approximation on planar curves: the convergence theory. Invent. Math. 166(1), 103–124 (2006)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • V. Bernik
    • 1
  • V. Beresnevich
    • 2
  • F. Götze
    • 3
  • O. Kukso
    • 1
  1. 1.Institute of MathematicsAcademy of Sciences of BelarusMinskBelarus
  2. 2.Department of MathematicsUniversity of YorkYorkEngland
  3. 3.Faculty of MathematicsBielefeld UniversityBielefeldGermany

Personalised recommendations